Alert archive / Vermont / Tornado Warnings in 2005

Tornado Warning 1, NWS Burlington, VT

August 1, 2005Addison County, Vermont

NWS Burlington, VT issued this tornado warning at Aug 1, 2005, 6:30 PM EDT for Addison County, Vermont. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 6:30 PM EDT (22:30 UTC)
Expired
Aug 1, 2005, 7:00 PM EDT
In force
30 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Addison County, VT

The radar

The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBTV 012230
TORBTV
VTC001-012300-
/O.NEW.KBTV.TO.W.0001.050801T2230Z-050801T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
630 PM EDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL ADDISON COUNTY IN CENTRAL VERMONT

* UNTIL 700 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER GRANVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR HANCOCK AROUND 640 PM

SEEK SHELTER IN A BASEMENT OR ON THE LOWEST FLOOR OF A BUILDING IN AN
INTERIOR HALLWAY OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

EVACUATE MOBILE HOMES OR VEHICLES AND GET INSIDE A SUBSTANTIAL
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR SOUTHERN VERMONT.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING CURRENTLY IN EFFECT 
FOR ADDISON COUNTY.

LAT...LON 4411 7293 4395 7305 4389 7286 4401 7276

$$

LAHIFF
2 follow-up statements
000 
WWUS51 KBTV 012244
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
645 PM EDT MON AUG 1 2005

VTC001-012300-
/O.CON.KBTV.TO.W.0001.000000T0000Z-050801T2300Z/
ADDISON VT-
645 PM EDT MON AUG 1 2005

...A TORNADO WARNING CONTINUES UNTIL 700 PM EDT FOR EAST CENTRAL
ADDISON COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HANCOCK...OR ABOUT
OVER RANDOLPH...MOVING SOUTHEAST AT 20 MPH.

TAKE COVER NOW

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHERN VERMONT.

LAT...LON 4411 7293 4395 7305 4389 7286 4401 7276

$$

LAHIFF
000 
WWUS51 KBTV 012259
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
659 PM EDT MON AUG 1 2005

VTC001-012309-
/O.EXP.KBTV.TO.W.0001.000000T0000Z-050801T2300Z/
ADDISON VT-
659 PM EDT MON AUG 1 2005

...THE TORNADO WARNING FOR EAST CENTRAL ADDISON COUNTY WILL EXPIRE AT
700 PM EDT...

THIS IS STILL A DANGEROUS STORM...THOUGH THE THREAT OF A TORNADO HAS 
DIMINISHED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHERN VERMONT.

LAT...LON 4411 7293 4395 7305 4389 7286 4401 7276

$$

LAHIFF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Aug 1, 4:47 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 1, 4:47 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT MON AUG 1 2005

.SHORT TERM (REST OF TONIGHT)...
HAVE SENT OUT UPDATED ZONES TO INCLUDE MENTION OF SEVERE THUNDERSTORM
WATCH 695 ACROSS MOST OF SOUTH CENTRAL VERMONT AND ESSEX COUNTY NEW
YORK.
&&

.PREVIOUS DISCUSSION...
(ISSUED 228 PM EDT MON AUG 1 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
POTENTIAL WILL EXIST FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ACROSS THE NORTH COUNTRY THIS AFTERNOON THROUGH THIS EVENING.
CONVECTIVE DEBRIS CLOUDS CONTINUES TO LIMIT INSTABILITY WITH LIFTED
INDEX VALUES IN THE -2 TO -4 RANGE.  DEW POINTS ARE IN THE LOW TO
MID 60S...BUT 850 TO 500 MB LAPSE RATES ARE NOT THAT STEEP...SO
INSTABILITY SHOULD REMAIN LIMITED THROUGH THE EVENING HOURS.
DESPITE THE LIMITED INSTABILITY...FORECAST COMPOSITE CHART DOES SHOW
DEEP LAYER SHEAR INCREASING OVER THE AREA THROUGH 00Z WITH 0-6KM
SHEAR VALUES OF 40-50 KNOTS.  IN ADDITION...STRONG DIRECTIONAL SHEAR
EXISTS WITH SURFACE WINDS FROM THE SOUTH AND SOUTHWEST AND NORTHWEST
FLOW ALOFT FROM 850 MB AND ABOVE.  WATER VAPOR IMAGERY ALSO SHOWS A
SHORTWAVE TROUGH OVER CENTRAL ONTARIO THAT WILL BE MOVING INTO THE
AREA LATER TODAY.  THUS FEEL POTENTIAL WILL STILL EXIST FOR
ORGANIZED STORMS BETWEEN 3PM AND 10 PM TONIGHT.  WILL USE ENHANCED
WORDING IN THE ZONES TO REFLECT THE POTENTIAL FOR STRONG GUSTY WINDS
AND HAIL.  WILL HAVE SCATTERED CONVECTION ENDING BY MIDNIGHT TONIGHT.

ON TUESDAY...UPPER TROUGH WANTS TO SHARPEN OVER THE CANADIAN
MARITIMES.  DESPITE THIS 850 MB TEMPERATURES WILL BE ABOUT 3 DEGREES
WARMER THAN TODAY AND THUS EXPECTING HIGH TEMPERATURES IN THE LOWER
TO MID 80S.  THE NORTHEAST KINGDOM OF VERMONT WILL BE THE ONLY AREA
THAT COULD SEE SOME PRECIPITATION FROM UPPER TROUGH TO THE EAST.  AS
A RESULT...WILL MENTION ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS.

DRY COLD FRONT WILL MOVE SOUTH-SOUTHWEST OUT OF EASTERN CANADA AND
BRING SOME LOW LEVEL COOLING TO THE AREA.  DESPITE PLENTY OF
SUNSHINE...HIGH TEMPERATURES WILL BE BACK TO AROUND THE 80 DEGREE
MARK.  THIS SLIGHT COOLING WILL BE SHORT LIVED AS UPPER RIDGE BUILDS
INTO THE REGION LATE WEDNESDAY INTO THURSDAY.  TEMPERATURES AT 850
MB BY THURSDAY AFTERNOON WILL BE BETWEEN +17C AND +19C AND THIS
SUGGEST HIGH TEMPERATURES IN THE 85 TO 90 DEGREE RANGE.  NO
PRECIPITATION IS EXPECTED UNTIL COLD FRONT MOVES INTO THE REGION ON
FRIDAY.

LONG TERM (FRIDAY THROUGH MONDAY)...
FRNT STILL EXPECTED TO APPROACH WESTERN PORTIONS OF THE CWA BY 12Z
FRI MORN...PUSHING SE THRU REST OF CWA THRU SAT MORN. HAVE GONE AND
TWEAK POPS A BIT TO COINCIDE WITH SURROUNDING OFFICES...BUT HAVE
KEPT GENERAL FROPA TIMING IN FROM INHERITED EXTENDED GRIDS. MUCH OF
THE WEEKEND LOOKS GD AFTER FROPA ON SATURDAY MORNING. FRNT LOOKS TO
BE SOUTH OF FA BY 12Z. SOME LINGERING CLDS/MOISTURE BEHIND FRNT
COULD LEAVE SOME MORNING FG/-RW/--RW IN SOME SPOTS...ESPECIALLY IN
SOUTHERN PORTIONS OF CWA. WILL GO AHEAD AND JUST EXTEND -RW FOR
SOUTHERN CWA FOR AN HR OR TWO IN MORNING HRS TO ENCOMPASS AND
LEFTOVER MOISTURE. MDLS HAVE ELONGATED SFC HIGH W/ ZONAL FLOW ALOFT
MVG EAST OVER FA FOR REST OF WEEKEND. THIS WILL NOT ALLOW HIGH TEMPS
TO MODERATE MUCH DURING THE DAY...SO WILL STAY CLOSE TO GUIDANCE FOR
THESE TWO DAYS. FOR MONDAY AS HIGH STARTS TO MV MORE OFF THE
COAST...RETURN SW FLOW MAKES ITS WAY BACK OVER THE CWA. WILL MAKE
SURE TEMPS ARE BUMPED UP A BIT FROM WEEKEND HIGHS. A WK SHORTWAVE
ALSO WILL MV EAST THRU GREAT LKS REGION INTO THE NORTHEAST DURING
THE DAY MONDAY. THIS COMBINED WITH GULF MOISTURE FEEDING INTO THE
REGION ON BACKSIDE FLOW OF HIGH OFFSHORE MIGHT BE ENOUGH TO CREATE A
FEW -RW/-TRW...SO WILL PUT IN SL CHANCE...BUT GEAR IT TOWARDS THE
AFTERNOON HRS.

AVIATION...
VFR/MVFR COND THRU 12Z-14Z. SCT-BKN LOW CLD DECK BLW 3KFT AT TIMES
THRU 02Z. SCT CLD DECK AFT 02Z W/IFR AT TIMES W/FG. CHANCE FOR -TSRA
BR 18Z-02Z W/ MVFR/IFR COND IN MOD TO HEAVY RAIN. WINDS 18Z-02Z...
SW KMSS/KSLK AND S AT KBTV/KMPV...LGT/VAR AFT 02Z...WNW 10KTS OR
LESS AFT 12Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
     VTZ009-011-012-018-019.
NY...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
     NYZ034-035.

&&

SHORT TERM...WGH
Hazardous weather outlook, Aug 1, 5:26 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
526 AM EDT MON AUG 1 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-020925-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
526 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A WEAK FRONT COMBINED WITH A POTENT DISTURBANCE IN THE JET STREAM
WINDS ALOFT WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST
AREA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN NEW
YORK AND VERMONT BY THIS AFTERNOON AND TRACK SOUTHEAST TOWARD
SOUTHERN NEW ENGLAND BY EVENING.

AS THESE STORMS INTERACT WITH LOW LEVEL MOISTURE AND SURFACE
HEATING...SOME STORMS WILL BECOME STRONG TO POTENTIALLY SEVERE. THE
PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS.
HOWEVER...SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN NEW YORK AS WELL
AS CENTRAL AND NORTHERN VERMONT.

TABER

In the hours before

Special weather statement, Aug 1, 3:27 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
327 PM EDT MON AUG 1 2005

VTZ011-012-019-012030-
WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND-

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POULTNEY...PRODUCING PEA SIZED
HAIL...MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR MIDDLETOWN SPRINGS...WELLS BY
340 PM...JUST NORTHEAST OF PAWLET BY 350 PM...AROUND 10 MILES
SOUTHWEST OF WALLINGFORD BY 4 PM...NEAR DANBY FOUR CORNERS...SOUTH
WALLINGFORD BY 410 PM...NEAR DANBY BY 420 PM AND NEAR MOUNT TABOR BY
430 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SMALL HAIL
AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY THIS STORM.

MURRAY
Special weather statement, Aug 1, 4:09 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT MON AUG 1 2005

NYZ034-035-VTZ009-011-012-018-019-020300-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-
WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BETHEL...BRANDON...DANBY...FAIR HAVEN...
MIDDLEBURY...NEWCOMB...RUTLAND...SPRINGFIELD...VERGENNES...
WHITE RIVER JUNCTION AND WILLSBORO
409 PM EDT MON AUG 1 2005

...SEVERE THUNDERSTORM WATCH NUMBER 695 IN EFFECT FOR PORTIONS OF THE
NORTH COUNTRY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ESSEX COUNTY NEW YORK AND ADDISON...RUTLAND...AND WINDSOR
COUNTIES IN VERMONT.  THE SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 1100 PM EDT.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND CONTINUE TO MONITOR ANY OUTLET
THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER
SERVICE IN BURLINGTON...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU
INFORMED DURING HAZARDOUS WEATHER SITUATIONS.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

EVENSON
Local storm report, Aug 1, 4:28 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     LAKE PLACID             44.28N 73.99W
08/01/2005                   ESSEX              NY   LAW ENFORCEMENT

            TREES DOWN. REPORTED BY ESSEX CTY FIRE CONTROL.

&&

MURRAY
Special weather statement, Aug 1, 4:53 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
453 PM EDT MON AUG 1 2005

NYZ035-VTZ005-008-009-017-018-012200-
WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHALLONSBURG NEW YORK...MOVING EAST AT 15
MPH.

THE THUNDERSTORM WILL BE 6 MILES NORTH OF VERGENNES BY 500 PM...NEAR
FERRISBURG AND CHARLOTTE BY 510 PM...NEAR MT. PHILO STATE PARK AND
MONKTON BY 520 PM...NEAR HINESBURG BY 530 PM...NEAR HANKSVILLE AND
HUNTINGTON BY 550 PM...AND 5 MILES NORTHWEST OF FAYSTON BY 600 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY THE
THUNDERSTORMS.

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:36 PM EDTSevere Thunderstorm WarningBTVRutland48 min
Aug 1, 5:27 PM EDTSevere Thunderstorm WarningBTVChittenden66 min
Aug 1, 5:54 PM EDTSevere Thunderstorm WarningBTVAddison66 min
Aug 1, 6:11 PM EDTSevere Thunderstorm WarningBTVLamoille, Washington53 min
Aug 1, 7:41 PM EDTSevere Thunderstorm WarningBTVAddison55 min

Nearby

Tornado Warnings in Vermont, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.